Nebraska, 2023

Flash Flooding and Damaging Winds in Nebraska, August 2, 2023

August 2, 2023 · NWS OAX · 4 events in 4 counties and zones

An upper-level short-wave helped lead to clusters of weak thunderstorms the morning of August 2. Early in the event, there were a couple of wind reports with a 71 mph wind measured at the Norfolk Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper-level short-wave helped lead to clusters of weak thunderstorms the morning of August 2. Early in the event, there were a couple of wind reports with a 71 mph wind measured at the Norfolk Airport. A moisture rich environment led to efficient downpours from thunderstorms. Additionally, clusters tracked over the same locations helping lead to high rainfall totals. There were several reports of 3 to 4 inches of rainfall which led to flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 2, 3:20 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 2, 3:20 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
420 AM CDT Wed Aug 2 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 419 AM CDT Wed Aug 2 2023

Key Messages:

 - Heavy rain potential will continue through Wednesday morning,
   primarily focused across east central NE and southwest IA.

 - Potential for strong to severe storms across the region
   Saturday afternoon/night.

 - Cooler/dryer conditions expected for the end of this
   weekend/early next week.

...Today and Tonight...

Ongoing morning convection across western Iowa and east central
Nebraska is expected to continue through the morning hours. An MCS
is also expected to move through southeast/east central
Nebraska in this same time frame. Both regions of convection will
produce regions of heavy rain with a risk for flash flooding,
with the primary flooding risk across portions of southwestern
Iowa. There is also the potential for strong to marginally severe
wind gusts with the MCS, primarily before sun rise. These storms
are in association with a weak midlevel disturbance that moved
into the central Plains yesterday evening. As this system moves to
the east over the course today, rain chances will shift to the
east and move out of the region by this evening. While the highest
risk for thunderstorms and heavy rain will be in the morning,
lingering cloud cover and showers still appears likely through the
afternoon today. There are no strong frontal boundaries
associated with this system, so temperatures will remain slightly
below average with highs in the low to mid 80s and humidity will
remain high with dew points region wide in the low to mid 70s.

... Tomorrow and Tomorrow Night...

Warm and humid conditions are expected to persist across the
region through the day tomorrow. By late tomorrow night, another
round of showers and thunderstorms appears possible as a weakening
complex of storms should move into the region from the
west/northwest. The biggest potential for rain should be after
midnight and west of US-77. These storms are not expected to be
severe.

...Friday through Tuesday...

A shortwave trough is expected to eject into the northern Plains
Friday night into Saturday and approach the region from the
northwest. As such, there will be chances for storms across the
region Friday night and Saturday evening/night. Thunderstorm
coverage and intensity is expected to be higher for Saturday as
this is when the surface low pressure associate with the upper
level disturbance and its surface fronts are forecast to move
through eastern NE/western IA. Storms are not anticipated to be
severe Friday night, however the potential exists for strong to
severe thunderstorms across the region Saturday evening/night. At
this time, specific details on severe mode, intensity and timing
are unclear.

Behind the cold front that should pass through the area Saturday
night, conditions should be cooler and drier with high
temperatures in the upper 70s/low 80s and dew points in the mid
50s to lower 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1155 PM CDT Tue Aug 1 2023

Mid-level clouds are finally sweeping east and dissipating,
allowing the development of a IFR deck across the eastern half of
the area overnight. Have kept these FL009-FL011 through daybreak
for most locations.

Have watched some BR develop in the northern half of the CWA.
Expect to see vis slip as low as one mile or so at OFK. Have opted
to keep the fog out of the TAF for OMA and LNK, but confidence is
not high in that regard.

Have slowed thunderstorm passage for OMA and have now included at
LNK. The first few storms may fire northeast of these areas with a
second wave pushing through between 10Z and 12Z. Heavy rain will
be their primary threat.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Darrah
AVIATION...Nicolaisen
Hazardous weather outlook, Aug 2, 3:31 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
431 AM CDT Wed Aug 2 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-022345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
431 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Widespread thunderstorms are expected across portions of east
central Nebraska and southwest Iowa before noon today. The
strongest storms have the risk of small hail and gusty winds.
There is also a risk for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are nightly chances for thunderstorms through Saturday night.
The overall threat for severe weather is low Thursday and Friday
night, but a few storms could contain small hail, gusty winds, or
localized heavy rainfall. There is a higher potential for strong
to severe thunderstorms across the region Saturday evening/night.
It's recommended to periodically check the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

In the hours before

Special weather statement, Aug 2, 12:59 AM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
159 AM CDT Wed Aug 2 2023

IAZ069-020715-
Pottawattamie IA-
159 AM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POTTAWATTAMIE
COUNTY THROUGH 215 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Walnut, or 8 miles west of Atlantic, moving east at 10
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central
Pottawattamie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 9528 4146 9527 4147 9516 4139 9515
      4126 9516
TIME...MOT...LOC 0659Z 271DEG 8KT 4137 9518

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, Aug 2, 1:04 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
204 AM CDT Wed Aug 2 2023

IAZ069-020715-
Pottawattamie IA-
204 AM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POTTAWATTAMIE
COUNTY THROUGH 215 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Minden, or 18 miles southwest of Harlan, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations impacted include...
Neola, Shelby, Minden, and Arrowhead Park.

This includes Interstate 80 in Iowa between mile markers 20 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 9564 4150 9565 4150 9540 4137 9540
TIME...MOT...LOC 0703Z 264DEG 20KT 4143 9554

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DeWald
Special weather statement, Aug 2, 1:06 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
206 AM CDT Wed Aug 2 2023

IAZ055-069-NEZ045-020715-
Pottawattamie IA-Harrison IA-Washington NE-
206 AM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON AND SOUTHEASTERN WASHINGTON COUNTIES THROUGH
215 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Missouri Valley, or 9 miles east of Blair, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations impacted include...
Missouri Valley, Fort Calhoun, Modale, Desoto Bend National Wildlife
Refuge, Wilson Island State Park, and Historical Village Welcome
Center.

This includes Interstate 29 between mile markers 68 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 9607 4162 9606 4161 9578 4144 9579
TIME...MOT...LOC 0706Z 294DEG 20KT 4153 9595

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DeWald

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 2, 5:10 AM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

Norfolk Airport ASOS measured a peak wind gust of 71 mph.

Thunderstorm Wind, Stanton

When
August 2, 5:13 AM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -97.220

Emergency manager reported a 30-inch diameter tree snapped off.

Flash Flood, Burt

When
August 2, 5:52 AM CST
Where
Burt County, 0.52 mi E of Tekamah to 0.45 mi E of Tekamah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.780, -96.220

Broadcast media relayed report of significant road flooding as well as flooding in yards from the public.

Flash Flood, Washington

When
August 2, 8:15 AM CST
Where
Washington County, 1.48 mi SSE of Blair to 1.41 mi SSE of Blair
Cause
Heavy Rain
Reported by
Public
Coordinates
41.530, -96.140

Public reported 5 to 6 inches of water flowing over Highway 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124293, 1124294, 1124296, 1124297.